In peripheral vascular disease or peripheral arterial disease (PVD/PAD), what happens is the plaque and cholesterol build up so much that a clog of the vessel happens.
The blood supply can be shut off in the clogged vessels to such an extent that ischemia (lack of oxygenated blood to your tissues) happens, causing the blood vessel beyond the blockage to die off. When necrosis (tissue death) occurs, you can have what's called gangrene, which looks black.
However, I would think if your blood supply was cut off at the knee that the area below would be subject to gangrene. For example, my grandma, who wound up having an amputation above the knee due to the complicarions of PVD, got gangrene, but in her toes, not her knee. I'm not a dr. here, just makes sense to me that the smaller vessels would be the first to be affected by this problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.